Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Hastings, NE

June 7, 2018Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 7, 2018, 2:12 AM CDT for Phillips County, Rooks County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2018, 2:12 AM CDT (07:12 UTC)
Expired
Jun 7, 2018, 3:00 AM CDT
In force
48 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2094 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2094 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:42 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 7, 12:42 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1242 AM CDT Thu Jun 7 2018

.SHORT TERM...(This evening through Thursday)
Issued at 422 PM CDT Wed Jun 6 2018

The main concern in the short term is the chance for strong to
severe thunderstorms this evening and overnight.

Currently a MCV is slowly moving eastward along the
Nebraska/Kansas in a volatile environment of 4000-5000 J/KG,
however, bulk shear is low with 20-25kts shear. This MVC is aiding
the development of convection to develop in the unstable
environment this afternoon across eastern sections of the forecast
area. Some of this activity may have strong winds up to 70 mph
and hail to ping pong ball size.

Additionally the higher resolution guidance indicates the
development of thunderstorms along a cold front in northern
Nebraska as well as activity developing in the High Plains and
developing into an MCS and moving eastward across the area late
this evening. Feel the best chance for thunderstorms for much of
the area (despite the current watch) will be during the late
evening and overnight as the MCS develops and tracks over the area
tonight. The guidance has indicated a later show, slowing it down
and that has been reflected in the forecast. Many of the models
still show precipitation across much of the area around sunrise
Thursday morning.

A question for tomorrow is, will there be another MVC around that
will keep it cloudy with some light precipitation around. Have
kept temps slightly cooler tomorrow, in the 80s across much of the
area. There is a continued chance for showers and thunderstorms
during the day and overnight Thursday with a Marginal Risk from
SPC.

.LONG TERM...(Friday through Wednesday)
Issued at 422 PM CDT Wed Jun 6 2018

The weekend looks hot and mostly dry. There are only a few small
chances for precipitation that do not overly favorable. A trough
across the northern US will help to flatten out the main upper
pattern and pull a front through the region Monday. This will help
temperatures moderate to closer to climatic normals for mid June.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1218 AM CDT Thu Jun 7 2018

Conditions are expected to deteriorate at both terminals over the
next several hours as convection rolling off the high plains makes
its way across the local area. Expect this line to reach KEAR
around 0730Z...and KGRI about 1 hour later...bringing MVFR VSBYS
in TSRAs along with near MVFR CIGS. Outside of thunderstorm wind
gust...synoptic scale winds should generally continue out of the
east southeast at around 10 KTS. Expect CIGS to improve to near
12KFT behind the line of approaching thunderstorms with a lull in
activity for much of the day Thursday...before another chance of
thunderstorms returns to the area late tomorrow evening and once
again during the overnight hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Rossi
Hazardous weather outlook, Jun 6, 3:47 PM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
347 PM CDT Wed Jun 6 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
347 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for strong to severe storms this afternoon
across eastern sections of the area with a chance for strong wind
gusts to 60 to 70 mph and large hail up to ping pong ball size.
Additionally thunderstorms are also expected to develop across
the High Plains and move eastward into the late evening and
overnight hours across the whole area. Strong winds will again
the primary threat with some large hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible across portions of
the local area both Thursday and Friday. There will be additional
chances for thunderstorms across the area off and on through the
remainder of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary later this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Jun 6, 11:28 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
1128 PM CDT WED JUN 6 2018

NEZ039-040-070515-
Valley NE-Greeley NE-
1128 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY AND NORTHEASTERN
VALLEY COUNTIES UNTIL 1215 AM CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Spalding to near Ericson.
Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Spalding.

LAT...LON 4162 9829 4161 9884 4174 9884 4174 9829
TIME...MOT...LOC 0428Z 258DEG 15KT 4172 9849 4172 9875

Rossi
Special weather statement, Jun 6, 11:46 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
1146 PM CDT WED JUN 6 2018

NEZ060-072-073-082-083-070530-
Phelps NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
1146 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHELPS...GOSPER...
DAWSON...FURNAS AND WESTERN HARLAN COUNTIES UNTIL 1230 AM CDT...

At 1146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willow Island to 8 miles north of
Indianola to near Ludell. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Cambridge, Arapahoe, Oxford, Bertrand,
Elwood, Beaver City, Holbrook, Stamford, Edison, Wilsonville,
Smithfield, Hendley, Hollinger, Willow Island, Johnson Lake and
Farnam.

This includes Interstate 80 between mile markers 209 and 244.

LAT...LON 4105 10021 4104 9964 4001 9959 4001 10019
      4035 10020 4035 10010 4044 10009 4044 9998
      4070 9998 4070 10022
TIME...MOT...LOC 0446Z 288DEG 23KT 4095 10001 4035 10047 3989 10104

Rossi
Special weather statement, Jun 7, 12:30 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
1230 AM CDT THU JUN 7 2018

NEZ060-072-082-070615-
Dawson NE-Gosper NE-Furnas NE-
1230 AM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER...CENTRAL DAWSON AND
FURNAS COUNTIES UNTIL 115 AM CDT...

At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Gothenburg to near
Lebanon. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lexington, Cozad, Cambridge, Arapahoe, Elwood, Holbrook, Wilsonville,
Hendley, Willow Island and Johnson Lake.

This includes Interstate 80 between mile markers 214 and 238.

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4070 9998 4070 10018 4105 10011 4105 9966
      4000 9988 4000 10019
TIME...MOT...LOC 0529Z 278DEG 11KT 4102 10003 4006 10023

JCB
Local storm report, Jun 7, 12:31 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     2 NNE CAMBRIDGE         40.30N 100.16W
06/07/2018  M54 MPH          FURNAS             NE   MESONET

&&

SR
Special weather statement, Jun 7, 1:00 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
100 AM CDT THU JUN 7 2018

NEZ039-040-046-060-061-072>074-082-083-070700-
Buffalo NE-Valley NE-Phelps NE-Greeley NE-Kearney NE-Harlan NE-
Dawson NE-Gosper NE-Furnas NE-Sherman NE-
100 AM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREELEY...PHELPS...
WESTERN KEARNEY...VALLEY...BUFFALO...EASTERN GOSPER...SHERMAN...
EASTERN DAWSON...EASTERN FURNAS AND HARLAN COUNTIES UNTIL 200 AM
CDT...

At 100 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burwell to 7 miles southwest of Mason City
to near Loomis to 7 miles south of Hendley. Movement was east at 30
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Kearney, Lexington, Holdrege, Ord, Ravenna, Alma, Loup City, Elm
Creek, Oxford, Bertrand, Axtell, Beaver City, Overton, Odessa,
Orleans, Loomis, Wilcox, Pleasanton, Scotia and Arcadia.

This includes Interstate 80 between mile markers 237 and 280.

LAT...LON 4174 9856 4139 9871 4139 9874 4055 9898
      4035 9913 4035 9918 4028 9918 4000 9934
      4000 9991 4105 9969 4105 9921 4174 9921
TIME...MOT...LOC 0600Z 267DEG 24KT 4175 9913 4113 9939 4054 9955 4002
9993

Rossi
Special weather statement, Jun 7, 1:57 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
157 AM CDT THU JUN 7 2018

KSZ005-006-017-018-070800-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
157 AM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...WESTERN SMITH...WESTERN
OSBORNE AND PHILLIPS COUNTIES UNTIL 300 AM CDT...

At 157 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Almena to 8 miles northeast of
Edmond to 8 miles southeast of Morland. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Phillipsburg, Plainville, Smith Center, Stockton, Logan, Kensington,
Natoma, Palco, Agra, Kirwin, Woodston, Long Island, Prairie View,
Damar, Gaylord, Alton, Zurich, Glade, Athol and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9960 3957 9960 3957 9962 4000 9963
      4000 9873 3972 9873 3913 9897
TIME...MOT...LOC 0657Z 263DEG 40KT 3999 9976 3973 9974 3926 9998

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:49 PM CDTSpecial Weather StatementGIDPolk41 min
Jun 6, 8:11 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk49 min
Jun 6, 8:58 PM CDTSpecial Weather StatementGIDNance, Polk47 min
Jun 6, 9:18 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance42 min
Jun 6, 9:21 PM CDTSevere Thunderstorm WarningGIDGreeley39 min
Jun 6, 10:02 PM CDTSpecial Weather StatementGIDNance43 min
Jun 6, 10:06 PM CDTSevere Thunderstorm WarningGIDNance22 min
Jun 6, 10:41 PM CDTFlash Flood WarningGIDMerrick, Nance6 hr
Jun 6, 11:28 PM CDTSpecial Weather StatementGIDGreeley47 min
Jun 6, 11:46 PM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper44 min
Jun 7, 12:30 AM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper45 min
Jun 7, 1:00 AM CDTSpecial Weather StatementGIDBuffalo, Harlan, Phelps, Sherman, Valley60 min
Jun 7, 1:57 AM CDTSpecial Weather StatementGIDPhillips, Rooks, Smith63 min
Jun 7, 2:49 AM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith41 min
Jun 7, 3:28 AM CDTSpecial Weather StatementGIDJewell, Mitchell, Osborne, Smith62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.